Article Text

Anaphylactoid reaction to intravenous methylprednisolone in a patient with multiple sclerosis
  1. J S P VAN DEN BERG,
  2. O R VAN EIKEMA HOMMES
  1. Department of Neurology, University Hospital Nijmegen, Nijmegen, The Netherlands
  2. Department of Clinical Pharmacy, University Hospital Nijmegen, The Netherlands
  3. Department of Allergy, CLB, Amsterdam, The Netherlands
  4. Department of Dermatology, University Hospital Nijmegen, The Netherlands
  5. Multiple Sclerosis Centre Nijmegen, Nijmegen, The Netherlands
  1. Dr JSP van den Berg, Department of Neurology, University Hospital Nijmegen, PO Box 9101, 6500 HB Nijmegen, The Netherlands. Telephone +31-24-3618860; fax:+31-24-3541122; email:J.vandenberg{at}czzoneu.azn.nl.
  1. E W WUIS
  1. Department of Neurology, University Hospital Nijmegen, Nijmegen, The Netherlands
  2. Department of Clinical Pharmacy, University Hospital Nijmegen, The Netherlands
  3. Department of Allergy, CLB, Amsterdam, The Netherlands
  4. Department of Dermatology, University Hospital Nijmegen, The Netherlands
  5. Multiple Sclerosis Centre Nijmegen, Nijmegen, The Netherlands
  1. Dr JSP van den Berg, Department of Neurology, University Hospital Nijmegen, PO Box 9101, 6500 HB Nijmegen, The Netherlands. Telephone +31-24-3618860; fax:+31-24-3541122; email:J.vandenberg{at}czzoneu.azn.nl.
  1. S STAPEL
  1. Department of Neurology, University Hospital Nijmegen, Nijmegen, The Netherlands
  2. Department of Clinical Pharmacy, University Hospital Nijmegen, The Netherlands
  3. Department of Allergy, CLB, Amsterdam, The Netherlands
  4. Department of Dermatology, University Hospital Nijmegen, The Netherlands
  5. Multiple Sclerosis Centre Nijmegen, Nijmegen, The Netherlands
  1. Dr JSP van den Berg, Department of Neurology, University Hospital Nijmegen, PO Box 9101, 6500 HB Nijmegen, The Netherlands. Telephone +31-24-3618860; fax:+31-24-3541122; email:J.vandenberg{at}czzoneu.azn.nl.
  1. P G M VAN DER VALK
  1. Department of Neurology, University Hospital Nijmegen, Nijmegen, The Netherlands
  2. Department of Clinical Pharmacy, University Hospital Nijmegen, The Netherlands
  3. Department of Allergy, CLB, Amsterdam, The Netherlands
  4. Department of Dermatology, University Hospital Nijmegen, The Netherlands
  5. Multiple Sclerosis Centre Nijmegen, Nijmegen, The Netherlands
  1. Dr JSP van den Berg, Department of Neurology, University Hospital Nijmegen, PO Box 9101, 6500 HB Nijmegen, The Netherlands. Telephone +31-24-3618860; fax:+31-24-3541122; email:J.vandenberg{at}czzoneu.azn.nl.

Statistics from Altmetric.com

Exacerbations in multiple sclerosis are treated with short courses of high dose intravenous methylprednisolone. Treatment with intravenous methylprednisolone has mainly minor side effects such as transient flushing, a brief disturbance of taste, insomnia, and mild weight gain.1 An anaphylactoid reaction after intravenous methylprednisolone treatment has been described in only one patient with multiple sclerosis.2 We report on a patient with multiple sclerosis who developed an anaphylactoid reaction on high dose intravenous methylprednisolone treatment. Additional investigations were performed to elucidate the mechanism of this reaction to intravenous methylprednisolone.

A 44 year old woman was admitted to our clinic because of progressive multiple sclerosis. One year before admission she had developed paresis of the legs, and subsequently of the arms. She became incontinent for urine and faeces. On admission she also complained of numb feelings and muscle cramps in her legs. The medical history mentioned hypertension for which she used propranolol and hydrochlorothiazide. The family history was negative for multiple sclerosis. On examination there was vertical nystagmus, slight paresis of the arms, paraplegia, incoordination of the arms, and loss of sensation from a mid-thoracic level. The tendon reflexes of the legs were very brisk, and both plantar responses were extensor. Examination of CSF showed eight white cells/mm3 (all lymphocytes), and an intrathecal production of IgG and IgM. Brain MRI and the cervical part of the spinal cord showed multiple white matter lesions. Additional investigations excluded other diseases—for example, borreliosis and lupus erythematosus. A 10 day treatment with daily administration of 1000 mg intravenous methylprednisolone was started. Methylprednisolone was given in its injectable form, methylprednisolone sodium succinate, which hydrolyses to methylprednisolone in the body. The infusion period was one hour. Because of cystitis she also received trimethoprim. One day after the intravenous methylprednisolone course had ended, the patient developed generalised urticaria which disappeared after a few days, and which could have been induced by either drug. After informed consent of the patient it was decided to give another course, as the intravenous methylprednisolone course improved her multiple sclerosis. To guarantee minimal risk, we gave 1000 mg intravenous methylprednisolone under close monitoring. After the first infusion there was a reactivation of the skin rash, and difficulty with swallowing and breathing, suspicious of angioedema. Clemastine was given intravenously, after which the symptoms immediately resolved. Because of clinical improvement, therapy was continued with a 1000 mg dose of intravenous methylprednisolone divided into two, again under close monitoring. No symptoms developed. The next day we gave the full 1000 mg dose after which the patient developed dyspnoea. We waited two days and reintroduced intravenous methylprednisolone therapy in divided doses. After the second dose the patient again became short of breath, needing 4.0 mg intravenous clemastine. We decided to give the patient the next two doses of 500 mg intravenous methylprednisolone followed by 4.0 mg intravenous clemastine, and no symptoms developed.

A skin reaction and histamine release test were performed to elucidate the pathogenesis of the reactions. Our patient developed a skin reaction of 5.5 mm after subcutaneous injection of methylprednisolone (1.0 ml 5% methylprednisolone in isotonic saline). However, when the same solution was subcutaneously injected in nine healthy volunteers, skin reactions appeared with a mean diameter of 8 mm, ranging from 5.5 to 11.5 mm.

To determine if the patient’s adverse reactions to methylprednisolone were IgE mediated, a blood sample was drawn and depleted of erythrocytes. This preparation was used for histamine release testing, according to the procedure described by Lichtenstein and Osler.3 A large amount of methylprednisolone (more than 250 μg/test) resulted in basophilic histamine release. However, this positive result was also found when leucocytes from two healthy donors were used.

To determine whether high plasma concentrations of methylprednisolone might explain the reactions found, we measured blood samples which had been taken during a day of intravenous methylprednisolone treatment. Reversed phase high performance liquid chromatography was used for the analysis of methylprednisolone and methylprednisolone sodium succinate. Methylprednisolone sodium succinate declined with a half life of 20 minutes leading to methylprednisolone concentrations not exceeding 6.5 mg/l , which is less than those measured in patients receiving high dose intravenous methylprednisolone with no adverse reactions.4

Reviewing the literature we found only one case report of a patient with multiple sclerosis who developed an anaphylactoid reaction to intravenous methylprednisolone.2 This patient had a positive skin test for methylprednisolone, and a radio allergosorbent test (RAST) for IgE antibodies was positive. No information regarding the RAST procedure was mentioned.

Allergic reactions to oral or intravenously administered corticosteroids in patients have been found but occur infrequently (0.3% of the patients).5 Risk factors for developing allergic reactions after receiving intravenous methylprednisolone are asthma and aspirin intolerance.6 Our patient had no history of asthma or other allergic diseases.

Skin tests have been used to investigate the nature of side effects to intravenous methylprednisolone.6 We showed that skin tests are unreliable as they also gave positive reactions in the healthy volunteers.

The “allergic” reactions are probably not based on an IgE mediated allergy, but could have been caused by fast administration of methylprednisolone leading to high plasma concentrations. However, raised concentrations were not found.4 The histamine release reaction for methylprednisolone sodium succinate was not indicative of an IgE mediated reaction. The clinical reaction is possibly due to a (dose related) toxic effect of methylprednisolone on the basophil granulocytes.

In conclusion, the clinical symptoms which developed during high dose intravenous methylprednisolone are rare, but can be dangerous.Therefore, patients with multiple sclerosis who receive an intravenous methylprednisolone treatment for the first time should be carefully monitored. According to this case the mechanism of the reaction seems to be IgE independent, and may have been induced by toxic concentrations of methylprednisolone on the basophil granulocytes. Skin testing with methylprednisolone is unreliable, and should be interpreted with care.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.